Oklahoma, 2017

Flooding in Oklahoma, April 26 to 28, 2017

April 26 to 28, 2017 · NWS TSA · 2 events in 2 counties and zones

A cold front moved slowly through eastern Oklahoma on April 25th and 26th. 5 to 3 inch rainfall amounts, and areas of up to 4 inch amounts across east central and northeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cold front moved slowly through eastern Oklahoma on April 25th and 26th. Periods of showers and thunderstorms occurred across the area as the front pushed through the region, resulting in widespread 1.5 to 3 inch rainfall amounts, and areas of up to 4 inch amounts across east central and northeastern Oklahoma. This excessive rainfall, on the heels of heavy rain from several days earlier, resulted in moderate flooding along the Illinois River near Watts and Tahlequah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 26, 5:50 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 26, 5:50 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
650 PM CDT Wed Apr 26 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
IFR conditions for far Northwest Arkansas...MVFR for much of
Eastern Oklahoma and West Central Arkansas to VFR conditions
spreading into far Northeast Oklahoma will continue to shift
eastward tonight. The result looks to be VFR conditions across
most of the CWA after midnight tonight...though some IFR
conditions could build back westward early Thursday morning
across Northwest Arkansas. Any lingering low
ceilings/visibilities look to lift back to VFR by late morning as
high level ceilings begin to increase over the CWA from the west.
Winds tonight look to become light and variable and then shift out
of the southeast Thursday Afternoon.

&&

.PREV DISCUSSION... /Issued 320 PM CDT Wed Apr 26 2017/

DISCUSSION...
A significant heavy rain and flood event expected to unfold Friday night
and into the weekend with 3 to 7 inches of rain common with locally
higher amounts possible. The axis of heaviest rain looks to be south and
east of Interstate 44. These amounts of rain will lead to widespread
flash flooding and increased main-stem river flooding. A flood watch
for this time frame will likely be issued later Tonight or Thursday morning.

As for Tonight, patchy light rain will be possible early this
evening across far eastern Oklahoma and western Arkansas as a mid-
level shortwave currently over central Oklahoma moves across the
region. Temperatures Tonight are expected to be about 10 degrees
below normal with readings generally in the upper 30s to lower
40s.

The area will be between systems on Thursday. However, southerly winds will
begin to increase as the next storm system takes shape in the lee of the Rockies.
The chances of showers and thunderstorms will increase Thursday night across
northern Oklahoma and northwest Arkansas as a mid-level shortwave moves across
the central Plains and isentropic lift increases north of a warm front lifting
into southern Oklahoma.

On Friday, the warm front will continue to lift north before becoming quasi-stationary
near Interstate 40. This will set the stage for the potential for severe weather Friday
evening into Friday night as a cold front slowly moves into the increasingly unstable
airmass and as a mid-level low over the Four Corners Region exerts greater influence
over the area. Thunderstorms are expected to begin to develop late Friday afternoon
in the vicinity of the cold front and spread into eastern Oklahoma and western Arkansas
during the evening hours. These storms will have the greatest potential to become severe
with Large hail and damaging winds the main concern. However, tornadoes will be possible
as well.

The event morphs more into a heavy rain and flood event late Friday night and on Saturday
as the frontal boundary lingers across the region and the Four Corners mid-level low slowly
pulls out into the Plains. The showers and thunderstorms come to an end by Sunday evening
as the mid-level low pulls off to the northeast of the area.

Dry weather is expected Monday and Tuesday as high pressure prevails. The chances of showers
and thunderstorms return Tuesday night into Wednesday as the next storm system approaches
from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  68  55  76 /  10  10  40  20
FSM   43  71  57  81 /  20   0  20  30
MLC   41  72  59  78 /   0   0  10  30
BVO   39  67  51  74 /  10  10  50  20
FYV   40  68  56  76 /  20  10  30  30
BYV   41  67  55  74 /  20   0  40  30
MKO   41  70  56  76 /  10  10  30  30
MIO   39  67  53  74 /  20  10  60  30
F10   42  70  58  76 /  10  20  20  30
HHW   43  72  58  79 /   0   0  10  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...20
Hazardous weather outlook, Apr 26, 4:08 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Wed Apr 26 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Wed Apr 26 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

No Hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY through TUESDAY...No Hazards.

EXTENDED DISCUSSION...
There will be a brief lull in thunderstorms into Thursday between
weather systems. Additional storms may form Thursday evening as
the next low pressure system approaches.

On Friday, a warm front will move north across central and
eastern Oklahoma and be a focus for strong to severe
thunderstorms. The airmass may remain capped much of the afternoon
on Friday, with the better chance for storms developing by late
afternoon into early evening. Strong deep layer wind shear and
moderate instability will support supercells capable of large
hail, damaging winds and tornadoes across much of the Southern
Plains. Eventually, these late afternoon and evening storms will
form a large complex of storms, with the potential for heavy rain.

Flooding is becoming an increasing concern for this weekend's
upcoming storm system. It now appears that 6-7 inches of rain is
possible for parts of southeast Oklahoma into western Arkansas
with isolated higher amounts. This will cause river flooding as
well as flash flooding.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to follow the latest updates regarding the expected
hazardous weather this week.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, Apr 26, 3:20 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
420 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     1 N BEAVER              36.49N 93.77W
04/26/2017                   CARROLL            AR   PUBLIC

            NUMEROUS TREES DOWN AND SOME DAMAGE TO ROOFS IN AND
            AROUND HOLIDAY ISLAND

&&

SFP
Local storm report, Apr 26, 3:24 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
424 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TORNADO          3 SW ADAIR              36.41N 95.31W
04/25/2017                   MAYES              OK   NWS STORM SURVEY

            A SECOND TORNADO PATH NEAR ADAIR IS BEING SURVERYED BY A
            NWS TEAM. THE RATING PROCESS IS INCOMPLETE. THE INITIAL
            RATING IS EF-1.

&&

SFP
Local storm report, Apr 26, 3:30 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     TSTM WND DMG     ROGERS                  36.33N 94.12W
04/26/2017                   BENTON             AR   PUBLIC

            WIND ESTIMATED TO 65 MPH 2.25 MILES SOUTH OF THE ROGERS
            AIRPORT...TREES DOWN IN THE AREA

&&

SFP
Local storm report, Apr 26, 3:31 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
431 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     5 ESE BELLA VISTA       36.40N 94.15W
04/26/2017                   BENTON             AR   PUBLIC

            SMALL TREE DOWN ON A HOUSE...NUMEROUS LARGE LIMBS DOWN

&&

SFP
Local storm report, Apr 26, 3:55 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND DMG     3 E OWASSO              36.27N 95.80W
04/25/2017                   ROGERS             OK   NWS EMPLOYEE

            LARGE TREE LIMBS DOWN

&&

SFP
Local storm report, Apr 26, 3:57 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             1 N STIDHAM             35.38N 95.70W
04/26/2017  E1.00 INCH       MCINTOSH           OK   PUBLIC

&&

SFP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Adair

When
April 26, 6:45 PM CST to April 27, 10:30 AM CST
Where
Adair County, Watts to 2.1 mi W of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.120, -94.570

The Illinois River near Watts rose above its flood stage of 13 feet at 7:45 pm CDT on April 26th. The river crested at 19.58 feet at 2:00 am CDT on the 27th, resulting in moderate flooding. The river fell below flood stage at 11:30 am CDT on the 27th.

Flood, Cherokee

When
April 27, 10:30 AM CST to April 28, 7:30 AM CST
Where
Cherokee County, 1.6 mi ENE of Scraper to 1.7 mi N of Scraper
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.109, -94.803

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 11:30 am CDT on April 27th. The river crested at 15.18 feet at 1:00 am CDT on the 28th, resulting in moderate flooding. The river fell below flood stage at 8:30 am CDT on the 28th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696334, 696335.